Wisconsin, 2024

Drought in Wisconsin, January 1 to 15, 2024

January 1 to 15, 2024 · NWS GRB · 1 event in 1 county or zone

Drought that developed last summer continued into the new year across portions of central Wisconsin. The Severe Drought (D2) conditions across southwest Waushara County improved to Moderate Drought (D1) in the January 16th Drought Monitor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Drought that developed last summer continued into the new year across portions of central Wisconsin. The Severe Drought (D2) conditions across southwest Waushara County improved to Moderate Drought (D1) in the January 16th Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 31, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Any melted snow on roads and sidewalks will likely refreeze tonight, and could create locally hazardous travel conditions.
  • Lake-enhanced snow may bring accumulations of 1 to 3 inches to Vilas County late Tuesday night into Wednesday.
Area forecast discussion, Dec 31, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CST Sun Dec 31 2023

Updated aviation portion for 06Z TAF issuance

.UPDATE...
Issued at 818 PM CST Sun Dec 31 2023

The latest RAP analysis shows a surface ridge axis extending
across the Arrowhead of Minnesota this evening. Low overcast has
hardly budged across Minnesota, Lake Superior and Ontario so far.
Lake effect off inland lakes have also been augmenting the cloud
cover.  As a result, slowed down the clearing trend by several
hours. Think some holes in the overcast will develop late tonight
as low level winds back to the northwest and downsloping occurs
over northeast WI. Have also increased low temps because of the
slower clearing trend.

Have also added flurries to northeast WI and far north-central WI
through the evening as obs are reporting sporadic light snow.

&&

.KEY MESSAGES...

- Any melted snow on roads and sidewalks will likely refreeze
  tonight, and could create locally hazardous travel conditions.

- Lake-enhanced snow may bring accumulations of 1 to 3 inches to
  Vilas County late Tuesday night into Wednesday.

&&

.DISCUSSION...
Issued at 219 PM CST Sun Dec 31 2023

Short Term...Tonight and Monday

Main forecast concerns to be ending the lake effect snow showers/
flurries tonight and low temperatures tonight as skies attempt to
clear late with diminishing winds.

The 19Z MSAS surface analysis showed a clipper low pressure over
southern Lower MI and high pressure over the northern/central
Plains. Somewhat of a tight pressure gradient across WI with an
occasional wind gust over 20 mph. Radar mosaic continues to
indicate snow shower activity off of both Lakes Superior and MI.

Even as the clipper system responsible for the light snow/freezing
drizzle pulls farther away from northeast WI, prevailing north-
northeast winds will keep lake effect snow showers brushing
Kewaunee/Manitowoc counties this evening before winds become
north-northwest and snow showers remain over the lake. Otherwise,
a surface ridge and upper ridge are forecast to build into the
western Great Lakes region tonight and begin to scour out most of
the clouds. Winds will also decrease through the night, thus
colder temperatures are expected. Look for readings to be in the
teens to lower 20s with the colder readings over north-central WI
(decreasing clouds first) and parts of east-central WI (where new
snow fell).

A mostly sunny start to the New Year is forecast as high pressure
ridge at the surface and aloft move into the region. Winds will
slowly back through the day and be southwest by late afternoon.
Max temperatures to be in the upper 20s to middle 30s.

Long Term...Monday Night Through Sunday

Above normal temperatures will continue through most of the
extended forecast period, and a few minor precipitation events are
expected midweek and next weekend. Of greatest concern is the
potential for accumulating snow in the Lake Superior snowbelt
late Tuesday night and Wednesday.

The main concern during the extended is precipitation chances
with a couple short-waves during the middle of the week. The first
wave looks like it will just brush through far northern WI on
Tuesday, so will only have small pops across mainly Vilas County.
The second short-wave tracks farther south and looks stronger
for late Tuesday night and Wednesday. A cold frontal passage
associated with this system will cause low-level winds to turn
NNW and over-water instability to increase (Lake-850 mb delta-t's
of 18-20 C), leading to lake-effect snow showers in far NC WI and
northern Door County. The lake-effect will be enhanced by
synoptic forcing as the short-wave moves through on Wednesday.
Have increased pops across the CWA, and mentioned likely pops for
Vilas County on Wednesday. Early estimates point toward
accumulations of 1 to 3 inches in Vilas County, with a dusting to
a half inch elsewhere.

Models still suggest an upper trough will impact the region on
Saturday and Saturday night, but overall confidence is low,
and precipitation amounts look to be light at this time.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1039 PM CST Sun Dec 31 2023

Within northerly flow, the low overcast deck remains solid
region-wide. Cloud bases are lowering this evening thanks to
increasing subsidence aloft. Ceilings are likely to fall to IFR
over north-central WI, including at RHI.

Slowed down the clearing trend until late morning or midday on
Monday. Later shifts can delay the clearing trend further if the
backing winds to the west and southwest do not lead to clearing
conditions.

Once skies clear, the rest of New Years Day will bring VFR
conditions as the high pressure moves into the region. Anticipate
only some passing middle or high clouds with winds backing to the
southwest and remaining 10 kts or less.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE.........MPC
DISCUSSION.....Kallas/Kieckbusch
AVIATION.......MPC
Hazardous weather outlook, Dec 31, 2:22 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
222 PM CST Sun Dec 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
222 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Melted snow could refreeze on roads and sidewalks, which could
make travel and walking hazardous tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Lake-effect snow showers may bring accumulations of 1 to 3 inches
to Vilas County on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-012030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
222 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The probability for widespread hazardous weather is low.

Kallas/Kieckbusch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Waushara

When
January 1, 12:00 AM CST to January 15, 11:59 PM CST
Where
Waushara forecast zone
Reported by
Drought Monitor
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Drought that developed last summer continued into the new year across Waushara County. For the first half of the month, Severe Drought (D2) was confined to the southwest corner of the county, with Moderate Drought (D1) over the remainder of the county except right along the Waupaca and Portage county line where conditions were designated Abnormally Dry (D0). A winter storm brought heavy snow and around three quarters of an inch of liquid equivalent precipitation on the 12th and 13th. The heavier precipitation brought an improvement on the January 16th Drought Monitor. On the 16th, the southern half of the county was designated in Moderate Drought (D1) while the northern half was in Abnormally Dry (D0) conditions. The monthly precipitation total at Hancock was 1.64 inches, which was 0.50 inches above normal or 143% of normal. At Wautoma, the precipitation total was 1.67 inches, which was 0.31 inches above normal or 123% of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1155409.